Is this normal: Methotrexate and bad, bad constipation

I'm sorry... this is embarrassing but about the 3rd week of MTX (13th week now) I stopped being able to go reg. it only happens once a week and it's terrible and in bathroom for a long time very sick and nauseated

Last night I took ducolax ( for the second time (have IBS so laxatives aren't really a good option for me). but this morning --nothing.

Has anyone had this side effect-- will it go away eventually. The methotrexate is helping with fatigue and pain, still, I feel very unwell.

18 Replies

  • Hi pen727...are you having regular blood tests?? Metho did not agree with me - in fact it upset my liver very badly-and that in turn upset my constitution!!! Sometimes I would be constipated (which before was very, very rare) and others I would be really loose. And it turned out that it was because the Metho was upsetting my liver. So please make sure you have your bloods checked. (Of course it may not be this, I am not a Dr) just sharing what happened to me. But it is better to be safe than sorry!! Good Luck x

  • thank you for the reply. Yes, I have had bloodwork and it came back okay...but that reminds me I'm due to have another (any day now) and I will tell the technician the trouble I'm having. It is so frustrating; I barely get out of a flare then I'm into another.

    I hope you're doing better than I am. I'm sorry you had such problems w/ MTX; disappointing...have you found anything that helps. Right now I have that painful butterfly rash and it's startling the amount of hair I've lost.

    Tried Clinique and Aveeno anti redness but they don't work on me. Thought I had finally found help for peeling skin washing ...a baby oil gel-- but 5 mins. After application I had a fairly strong allergic reaction and had trouble breathing. (sigh)

  • Hi again pen727....I now take something called LDN (Low Dose Naltrexone) I get it privately, but it is not to costly. Since being on it I am so much better and have managed to come off of steroids (previously I had been on 10mg daily) There is lots on the net about LDN, it is good for a lot of auto immune illnesses-but it seems that the big Pharmaceuticals don't want people to know about it as there is no money in it for them!!!! I can really recommend it, it is the best thing I have done since being

    diagnosed!! As I said before, make sure you have your bloods taken on a regular basis-Metho is a good drug for some-but others it just does not agree with (me being one!!) Good Luck Julie x

  • Methotrexate usually takes a few months to work properly. I haven't had the constipation side effect - not sure it is even listed as one but that's no guarantee that it isn't doing this to you of course - especially as you are seeing a weekly pattern. What I've found is that the side effects change periodically as my body adapts itself to this drug. So hang in there for a while because it is very effective for many people.

    Maybe you could try one of the bulk laxatives or just focus on a very fibrous diet while your body gets used to having this drug in the system?

  • Hiya,

    How do you take methotrexate oral or injection? I ask this because it had the opposite effect on me, I had constant diahorea ( sorry can't spell!) I am now having injections as it by passes the gut. May be worth talking to GP or who ever you are under. My local surgery can even do the injections for me which saves a trip in to town to the hospital. Make sure you have your regular blood tests too. Hope this is of some help. Take care

  • Hi there. I only lasted a few weeks on Mtx. It made me too nauseous to put up with but not constipated. Are you on any morphine type painkillers? Co-codamol, tramadol, zomorph, etc. They cause constipation. I'm on Zomorph and have to take Laxido every day to stay anything like regular. Good luck.

  • Thank you Stephen, and sorry the MTX didn't agree with you...have you been able to take another disease-modifying drug? I'm not sure what classification Imuran is in, but have you ever tried it? For years I've been on the plaquinil/prednisone route, but now the doctor's want me off the prednisone. Anyway, to answer your question, I do take hydrocodone 10mg once or twice a day....but the problem became exacerbated once I started taking the MTX. Would you believe it (today is MTX day), all of a sudden having the opposite problem?!

    How you're feeling well this weekend and thank you for answering--I was feeling a bit desperate. pen.

  • hi ive been on it 4 years this year and i have ibs and divertitculities , i have to take omperazole and folic acid along side metho check with ur consultant i also take domperidonefor antisickness i know its more meds but sadly its the only way hope ive helped

  • Hi kittykat (love your profile pic.). You know, I've been forgetting to take the Folic Acid every day. I've been taking it rather sporadically and that may be what is contributing to, (or even causing), the problem.

    I know what you mean about all the meds. (sigh).

    Thanks for the help and I'm hoping you are feeling as good as possible.


  • Hi Pen,

    I have been on Methotrexate for a few years - you don't say whether your doctor put you on folic acid to help your liver process it, I take folic acid a couple of times a week and folic acid once a week and since doing that have had hardly any trouble, I do however get constipation caused by pain killers. For this I am on regular Fybrogel and Laxido, I don't know whether these would be an option with you as you have on going bowel problems but might be worth asking about. I do however want to mention to you that I know a fellow lupie who had problems taking oral Methotrexate but since having it injected and folic acid she has been much better maybe this is something you could talk to your doctors about as if you are getting benefits from being on it then it would be a shame if you had to come off it due to your bowel. I just thought these might be a couple of options for you to consider.

    Good luck and take care

    Madmagz x

  • Thank you for the helpful suggestions... Yes, I am supposed to be taking Folic Acid 1mg a day--I'm thinking I may forget sometimes.

    :(. Maybe that could be contributing to the problem. I do take meds for pain--yet the terrible constipation episodes began when I was about 3 or 4 weeks into the methotrexate. Hmmmm.

  • tramadol is my bug bear ,its great for pain relief but not for my bowls,do you not take anything for your ibs ??


  • !tramadol is the only thing that stops that awful IBS pain for me. (Strange, huh?). I've tried Levsin, bentyl, something like Librium -- I can't remember because it's been so long since it's badly bothered me.

    The rheum. told me to skip the MTX last week and take Miralax everyday.

    I had one semi-normal bathroom visit, but still mostly liquid sand (sorry for the image :(

    But at least I'm going. Since I'm not anything like "regular", I didn't take the MTX this week either.

    And I've scheduled an appt. With Rheum. Nurse Practitioner to see if maybe I can take the shots ( people here have said the shots bypass the intestines).

    Am still at 10mg prednisone; plan to decrease to 8mg. Tomorrow and keep there for a couple days before going to 6mg. The goal is 5mg every other day. It really makes me uptight and uncalm.

    It's good to hear from you--how have you faired this past week?

    Jen. xxx

  • I am having similar bouts of constipation which are relieved with bouts of diarrhea.

  • Hi...that's miserable, I know. Are you taking MTX in pill form?

    I took it that way for several months and (horrible). But I found out some pretty good news on this site:

    MTX given in injection does not pass through the intestines. You may already know this...

    Also, I've been drinking lots of water as of late (a little over a month). 64+ oz. This has helped so much!

    I'm sorry you're going through this--let me know how you're doing?

    Are you taking MTX for RA? Or Lupus---hopefully not for both.

    Remember: Water.

    : )

  • I am taking 15 mg of methotrexate for RA in the pill form. I have been taking it for three months and the intestinal and stomach side effects have intensified rather than lessened. I will ask my doctor about the injectable form for MTX.

    Thanks so much.

  • Qa

  • You're welcome. It made a big difference for me.

    Youtube has how-to videos...tho your dr. will show you (not bad at all).

    (Don't forget the water : )

You may also like...